Welfare comparisons of income distributions and family size: An individualistic approach
Marc Fleurbaey,
Cyrille Hagneré and
Alain Trannoy
Journal of Mathematical Economics, 2014, vol. 51, issue C, 12-27
Abstract:
We investigate the problem of how to perform comparisons of income distributions across families of different sizes. We argue that social welfare ought to be computed as the average individual utility instead of the average household utility as in most known criteria. We provide dominance criteria which allow for some indeterminacy about the average optimal family size, by resorting to the bounded approach to dominance analysis proposed by Fleurbaey et al. (2003). Indeed, when differences in needs come from family size, a specific population allocation problem (how a population should be optimally divided over families for given resources) adds to the usual income allocation problem. Pro-family and anti-family stances are introduced in order to make explicit the choice of an optimal family size. An application to French data shows that shifting from the household to the individualistic point of view can substantially alter the outlook of dominance results.
Keywords: Family size; Dominance; Equivalence scale; Welfare comparison (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406814000342
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Welfare comparisons of income distributions and family size: An individualistic approach (2014)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:51:y:2014:i:c:p:12-27
DOI: 10.1016/j.jmateco.2014.02.006
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().